Acta Mathematica

, Volume 201, Issue 2, pp 213–305

The primes contain arbitrarily long polynomial progressions


DOI: 10.1007/s11511-008-0032-5

Cite this article as:
Tao, T. & Ziegler, T. Acta Math (2008) 201: 213. doi:10.1007/s11511-008-0032-5


We establish the existence of infinitely many polynomial progressions in the primes; more precisely, given any integer-valued polynomials P1, …, Pk ∈ Z[m] in one unknown m with P1(0) = … = Pk(0) = 0, and given any ε > 0, we show that there are infinitely many integers x and m, with \(1 \leqslant m \leqslant x^\varepsilon\), such that x + P1(m), …, x + Pk(m) are simultaneously prime. The arguments are based on those in [18], which treated the linear case Pj = (j − 1)m and ε = 1; the main new features are a localization of the shift parameters (and the attendant Gowers norm objects) to both coarse and fine scales, the use of PET induction to linearize the polynomial averaging, and some elementary estimates for the number of points over finite fields in certain algebraic varieties.

Copyright information

© Institut Mittag-Leffler 2008

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, Los AngelesLos AngelesU.S.A.
  2. 2.Department of MathematicsTechnion – Israel Institute of TechnologyHaifaIsrael